Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 95, NWS Morristown, TN

May 15, 2009Claiborne County, Grainger County, Hancock County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2009, 6:35 PM EDT for Claiborne County, Grainger County, Hancock County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 6:35 PM EDT (22:35 UTC)
Expired
May 15, 2009, 7:15 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:49 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 15, 2:49 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009

.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY
RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT.  WILL CARRY
CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER
MIDNIGHT.  COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD
SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY
AFTERNOON.  WILL CARRY LIKELY TO LOW CAT POPS FOR THIS.  WILL NOT
STRAY FAR FROM MAV TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG
TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT
TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE
ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO
INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT.
ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH
BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES
DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE
ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL
GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO
NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  81  60  65  46 /  40  80  80  50  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  81  58  62  43 /  40  80  80  50  10
OAK RIDGE, TN                       64  82  57  64  43 /  40  80  80  50  10
TRI CITIES AIRPORT, TN              61  80  55  61  41 /  40  70  80  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, May 15, 3:06 AM EDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 15, 5:25 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/15/2009                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN LENOIR CITY...SOME ON HOMES.

&&

GRC
Local storm report, May 15, 5:26 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/15/2009                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN LOUDON.

&&

GRC
Local storm report, May 15, 5:38 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
05/15/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&

GRC
Local storm report, May 15, 6:07 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HALLS                   36.08N 83.93W
05/15/2009  E0.88 INCH       KNOX               TN   TRAINED SPOTTER

&&

GRC
Local storm report, May 15, 6:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             HALLS                   36.08N 83.93W
05/15/2009  E1.00 INCH       KNOX               TN   PUBLIC

&&
Local storm report, May 15, 6:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N ATHENS              35.47N 84.60W
05/15/2009  E0.50 INCH       MCMINN             TN   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT THE JUNCTION OF RT 305 AND RT
            11.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more41 min
May 14, 9:05 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more40 min
May 14, 9:39 PM EDTFlash Flood WarningMRXCarter, Johnson, Unicoi3 hr
May 14, 10:39 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs, Morgan, Rhea, Roane3 hr
May 14, 11:43 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
May 15, 12:29 AM EDTFlash Flood WarningMRXUnicoi3 hr
May 15, 1:27 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
May 15, 1:50 PM EDTAreal Flood AdvisoryMRXMarion3 hr
May 15, 1:57 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 15, 2:07 PM EDTAreal Flood AdvisoryMRXBlount3 hr
May 15, 2:22 PM EDTAreal Flood AdvisoryMRXPolk3 hr
May 15, 3:03 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
May 15, 3:10 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier65 min
May 15, 3:23 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
May 15, 3:42 PM EDTSevere Thunderstorm WarningMRXBlount48 min
May 15, 4:27 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe63 min
May 15, 4:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier54 min
May 15, 5:01 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe3 hr
May 15, 5:07 PM EDTSevere Thunderstorm WarningMRXMorgan68 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMRXAnderson, McMinn, Roane60 min
May 15, 5:28 PM EDTFlash Flood WarningMRXBlount, Knox, Loudon, McMinn, Monroe, Roane3 hr
May 15, 5:31 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe44 min
May 15, 5:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union61 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie58 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe63 min
May 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Morgan, Roane44 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
May 15, 6:30 PM EDTAreal Flood AdvisoryMRXKnox2 hr
May 15, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox28 min
May 15, 6:47 PM EDTAreal Flood AdvisoryMRXMcMinn118 min
May 15, 4:19 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay41 min
May 15, 5:38 PM EDTAreal Flood AdvisoryMRXClay3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.